A woman in her 60s developed acute onset headache, blurry vision and encephalopathy a few hours after rituximab infusion, given to treat granulomatosis with polyangiitis. CT scan showed oedema in the posterior circulation area suggesting the diagnosis of posterior reversible encephalopathy syndrome, and an MRI confirmed it. After being treated with aggressive blood pressure control and other supportive measures, her symptoms improved over 3–4 days. This case highlights the need for awareness and early recognition of this rare but serious adverse effect of rituximab. CT scan can be helpful in diagnosis (also to rule out bleeding), but the MRI provides the most accurate diagnosis.
- Unwanted effects / adverse reactions
- Neurological injury
Statistics from Altmetric.com
Contributors All authors (YG, AL and VP) contributed substantially to the authorship, review and editing of the final document. YG was responsible for the initial write-up. VP took care of the patient during this hospitalisation and supervised the overall project.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.